Georgia, 2020

Flash Flooding in Georgia, April 29 to 30, 2020

April 29 to 30, 2020 · NWS FFC · 3 events in 2 counties and zones

A cold front moved through north and central Georgia through the afternoon of April 29th and into the early morning hours of April 30th. Isolated severe storms produced wind damage in the eastern metro Atlanta area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front moved through north and central Georgia through the afternoon of April 29th and into the early morning hours of April 30th. Isolated severe storms produced wind damage in the eastern metro Atlanta area. An enhanced band of rain set up over portions of central and eastern Georgia in the late evening and overnight hours, resulting in isolated flash flooding in the Macon area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 29, 7:15 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 29, 7:15 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
815 PM EDT Wed Apr 29 2020

.UPDATE...

Showers and some scattered thunderstorms are ongoing across much
of the forecast area as the cold front pushes into northwest
Georgia. Marginally favorable conditions are in place for some
weak rotation within some isolated storms in spite of modest
instability, with deep layer shear between 40-50 kts, low level
shear between 25-35 kts, and 0-1 km helicity values of 100-200
m2/s2.Precipitation will continue to push south and east through
the evening and overnight hours as the front continues to push
through the forecast area. Although the front is expected to clear
the area to the southeast by 12Z Thursday morning, wraparound
moisture behind this system will contribute to low clouds and some
scattered showers across north Georgia during the morning hours
tomorrow.

Updated for the 00Z Aviation Discussion.

King

&&

.PREV DISCUSSION... /Issued 258 PM EDT Wed Apr 29 2020/

SHORT TERM /Today through Friday/...

A cold front is forecast to move across the area tonight.
The concern for severe thunderstorms is Not as great. SPC is
now indicating a Marginal Risk for severe thunderstorms across the
area this afternoon into the evening with damaging winds the main
Hazard. Instability has struggled to increase with the best
instability currently over the sw cwa. We are not out of the
woods yet and isolated severe storms are still possible.

Shower chances remain high this afternoon into tonight along with
thunderstorm chances. The Shower and thunderstorm chances are expected
to diminish as the night goes on.

An upper level trough is forecast to move across the area on Thursday.
Overall moisture is limited but you can not rule out the chance for
showers, favoring far n GA, and farther south to a lesser degree.
Small shower chances will linger over far n GA the first part of
Thursday night before ending.

The stronger winds across the area this afternoon will diminish tonight
but increase again for Thursday. A wind advisory is not expected at this
time on Thursday.

Forecast low temperatures are expected to be within a few degrees of
normal across the area tonight and generally 2-6 degrees below normal
Thursday night. Forecast high temperatures are running 7-15 degrees below
normal on Thursday.

Overall confidence is medium.

BDL

LONG TERM /Friday Night through Tuesday/...

Friday kicks off the start of a dry hot weekend. Temperatures will
be seasonable with highs in the low to mid 70s across the area some
stiff WNW winds 10-15 mph gusting to 25. Friday night marks the
beginning of a wind shift as the flow gradually become more
southwesterly. Temperatures begin ramp up on Saturday with highs in
the low 80s for most of the area. This warming trend continues into
Sunday and Monday as temps could reach the low 90s in central
Georgia.

A series of embedded shortwaves in the upper level flow mark the
passage of a weak cold front on Tuesday. Light precip is possible
Monday out ahead of the front as some moisture builds back in. For
Tuesday and into Wednesday, precip should be restricted to the
northern parts of Georgia in limited quantities with QPF values
capped off around half an inch. A few rumbles of thunder are likely
as it passes through given continuous high temperatures and moderate
instability.

Vaughn

&&

.AVIATION...
00Z Update...
SHRA and some scattered TSRA will be ongoing across north and
central Georgia through the remainder of the evening. A TEMPO for
TSRA and MVFR vsbys is in place from 00Z-02Z at the ATL metro
sites and CSG and 00Z-04Z at AHN/MCN. SW winds are currently 8-12
kts with some gusts up to 20 kts. SHRA will come to and end and
winds will shift to W and decrease to 8 kts or less behind the
cold front by 04-06Z. Primarily MVFR ceilings are in place at all
sites, but should improve to low VFR as the SHRA comes to and end.
MVFR ceilings are expected across the northern TAF sites after
12Z Thursday morning. W winds will increase to 10-15 kts with
gusts of 20-25 kts after 18Z Thursday.

//ATL Confidence...00Z Update...
Medium to high confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  66  48  70 /  90  10   5   0
Atlanta         52  64  48  70 /  90  10  10   0
Blairsville     46  58  43  64 /  90  40  20  10
Cartersville    50  64  46  71 /  80  20  10   0
Columbus        53  68  49  76 /  90   5   0   0
Gainesville     52  63  47  68 /  90  20  10   5
Macon           54  69  48  75 /  80   5   5   0
Rome            50  65  46  72 /  70  20  10   0
Peachtree City  51  65  47  73 /  90  10   5   0
Vidalia         59  74  52  76 /  90  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Vaughn
AVIATION...King
Hazardous weather outlook, Apr 29, 1:45 PM EST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
245 PM EDT Wed Apr 29 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
245 PM EDT Wed Apr 29 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms are expected today as a cold front pushes through
the area. A few strong to severe storms are possible. The primary
hazard will be damaging winds, though hail and an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will be possible again on Monday and Tuesday, though
the exact timing is still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, Apr 29, 7:02 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
802 PM EDT Wed Apr 29 2020

GAZ022-023-025-300030-
Hall GA-Jackson GA-Forsyth GA-
802 PM EDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR HALL...NORTHERN JACKSON AND
EASTERN FORSYTH COUNTIES UNTIL 830 PM EDT...

At 802 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorms over Aqualand Park, or 9 miles southwest of
Gainesville...moving northeast at 35 mph.

  HAZARD...increased chance of a brief tornado.

  IMPACT...This storm has exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storms include
Gainesville, Flowery Branch, Oakwood, Lula, Gillsville, Candler,
Aqualand Park and Oscarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3442 8365 3437 8367 3436 8367 3435 8365
      3432 8365 3426 8358 3425 8360 3415 8397
      3422 8403 3439 8374
TIME...MOT...LOC 0002Z 239DEG 30KT 3421 8396
Special weather statement, Apr 29, 7:12 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
812 PM EDT Wed Apr 29 2020

GAZ093-094-300045-
Macon GA-Peach GA-
812 PM EDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR MACON AND SOUTHWESTERN PEACH
COUNTIES UNTIL 845 PM EDT...

At 812 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorms over Oglethorpe...moving northeast at 40 mph.

  HAZARD...increased chance of a brief tornado.

  IMPACT...This storm has exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storms include
Fort Valley, Oglethorpe, Montezuma, Marshallville, Saint Louis,
Whitewater State Park, Clearview, Fountainville, Winchester and
Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3229 8418 3253 8405 3253 8400 3256 8396
      3255 8395 3258 8393 3251 8379 3246 8383
      3246 8385 3243 8384 3222 8407
TIME...MOT...LOC 0012Z 217DEG 35KT 3230 8410
Special weather statement, Apr 29, 7:47 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
847 PM EDT Wed Apr 29 2020

GAZ072-073-083-084-300115-
Wilkinson GA-Baldwin GA-Jones GA-Twiggs GA-
847 PM EDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKINSON...
BALDWIN...SOUTHEASTERN JONES AND NORTHERN TWIGGS COUNTIES UNTIL 915
PM EDT...

At 846 PM EDT...a strong thunderstorm was over Gordon, or 11 miles
west of Irwinton...moving northeast at 45 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Milledgeville, Gordon, Ivey, Midway-Hardwick, Myricks Mill, Coopers,
Hardwick, Allenwood, Pancras and Scottsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3277 8336 3285 8347 3316 8322 3309 8312
      3308 8312 3307 8311 3305 8310 3306 8308
      3307 8307 3305 8305
TIME...MOT...LOC 0046Z 219DEG 40KT 3286 8337

HAIL...0.25IN
WIND...50MPH
Special weather statement, Apr 29, 8:05 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
905 PM EDT Wed Apr 29 2020

GAZ092-093-104-300130-
Macon GA-Schley GA-Sumter GA-
905 PM EDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACON...SOUTHEASTERN
SCHLEY AND NORTHERN SUMTER COUNTIES UNTIL 930 PM EDT...

At 904 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorms over Bumphead, or 7 miles southeast of
Ellaville...moving northeast at 35 mph.

  HAZARD...increased chance of a brief tornado.

  IMPACT...This storm has exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storms include
Oglethorpe, Montezuma, Andersonville, Andersonville National
Historic, Whitewater State Park, Clearview, Bumphead, Fountainville,
La Crosse, Bartlett and Garden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3218 8427 3244 8412 3228 8390 3213 8419
TIME...MOT...LOC 0104Z 219DEG 29KT 3218 8420
Special weather statement, Apr 29, 8:28 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
928 PM EDT Wed Apr 29 2020

GAZ082-083-095-300200-
Bibb GA-Houston GA-Twiggs GA-
928 PM EDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB...NORTHERN
HOUSTON AND NORTHWESTERN TWIGGS COUNTIES UNTIL 1000 PM EDT...

At 928 PM EDT...a strong thunderstorm was over Elberta, or 11 miles
south of Macon...moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Warner Robins, Robins Air Force Base, Dry Branch, Myricks Mill,
Elberta, Franklinton, Fitzpatrick, Ripley and Huber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3266 8366 3285 8351 3288 8345 3280 8335
      3276 8333 3261 8359
TIME...MOT...LOC 0128Z 224DEG 29KT 3267 8359

HAIL...0.25IN
WIND...40MPH
Local storm report, Apr 29, 8:35 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
935 PM EDT WED APR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     1 SW AVONDALE ESTATES   33.76N  84.27W
04/29/2020                   DEKALB             GA   PUBLIC

            TREE REPORTED DOWN NEAR THE INTERSECTION OF FORREST
            BLVD AND CHESTER WAY

&&

EVENT NUMBER FFC2000644

NM

The radar

The Robins AFB radar (KJGX), 31 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bibb

When
April 29, 9:23 PM EST to April 30, 2:00 AM EST
Where
Bibb County, 1.6 mi WNW of Rutland to 0.86 mi W of Rutland
Cause
Heavy Rain
Reported by
Public
Coordinates
32.740, -83.675

The public reported several residences with flooded yards in the Nowell Estates neighborhood. Water was at least one feet deep in the roadway. Radar estimates indicate that 3 to 6 inches occurred in the area, with isolated higher amounts to 8 inches, causing the flash flooding.

Flash Flood, Bibb

When
April 29, 9:30 PM EST to April 30, 2:00 AM EST
Where
Bibb County, 1.74 mi E of Lanier Hgts to 1.61 mi E of Lanier Hgts
Cause
Heavy Rain
Reported by
State Official
Coordinates
32.850, -83.620

A state official reported water over the roadway near the intersection of Gray Highway and Clinton Road. Radar estimates indicate that 3 to 6 inches occurred in the area, with isolated higher amounts to 8 inches, causing the flash flooding.

Flash Flood, Peach

When
April 29, 11:30 PM EST to April 30, 2:00 AM EST
Where
Peach County, 0.99 mi WNW of Byron to 1.1 mi WSW of Byron
Cause
Heavy Rain
Reported by
Public
Coordinates
32.656, -83.765

The public provided numerous reports of flooded roadways in the city of Byron, including Main Street, the intersection of Highway 42 and Dunbar Road, and Swanee Drive. Radar estimates indicate that 3 to 6 inches occurred in the area, with isolated higher amounts to 8 inches, causing the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887572, 887575, 887576.